MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0935
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had bends approximately 34.0 cm, 61.0 cm and 71.0 cm from the proximal end.The pusher assembly was fractured approximately 102.5 cm from the proximal end.The embolization coil was compressed on its proximal end and was detached from the distal detachment tip (ddt) of the pusher assembly.The friction lock was distal to the mid-joint of the pusher assembly.The introducer sheath was ovalized approximately 87.0 - 87.5 cm from the proximal end.Conclusions: evaluation of the returned pc400 revealed an ovalization on the introducer sheath.If the rotating hemostasis valve (rhv) is overtightened on the introducer sheath, the sheath may become ovalized.This likely contributed to the reported inability to advance the pc400 out of the introducer sheath.During functional testing, a demonstration coil was attempted to be advanced through the returned introducer sheath and was unable to advance past the ovalization.Further evaluation of the pc400 revealed kinks and a fracture on the pusher assembly, damage on the embolization coil, and detachment of the embolization coil from the distal detachment tip (ddt) of the pusher assembly.All these damages are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, while attempting to advance a pc400 into the microcatheter, the pc400 was stuck and would not advance within its introducer sheath; therefore, it was removed.The procedure was completed using a new pc400.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8191274
Report Number3005168196-2018-02502
Device Sequence Number2640572
Product Code HCG
UDI-Device Identifier00814548010953
UDI-Public00814548010953
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/23/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2025
Device Catalogue Number4004C0935
Device Lot NumberF73600
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2018
Initial Report FDA Received Date12/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Date Report Sent to FDA01/01/2005